Hail, Las Animas
- When
- July 20, 3:19 PM MST to 3:24 PM MST
- Where
- Las Animas County, 3.63 mi SSW of Stonewall
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -105.040
wind gusts to near 85 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms pummeled portions of eastern Colorado with hail up to the size of golf balls...wind gusts to near 85 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 313 PM MDT TUE JUL 20 2010 .SHORT TERM... (TODAY AND TONIGHT) ...THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING... MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR SVR TS MAINLY THIS EVE. PLAINS CURRENTLY LOOKING QUITE CAPPED...WITH CIN ABOVE 100 J/KG E OF I-25. STATIONARY BOUNDARY IS LOCATED JUST S OF THE NM-CO BORDER AND FOCUS THERE MAY STAY S OF OUR CWA. UPPER FORCING NO VERY STRONG...BUT IT APPEARS A WEAK DISTURBANCE WILL MOVE OUT OF THE DESERT SW THIS AFTERNOON...AND COMBINE WITH A QUICK-MOVING SHORT WAVE MOVING THRU THE NRN ROCKIES LATE THIS AFTERNOON AND EVE. BULK SHEARS NOT ALL THAT STRONG...IN THE 25-35 KT RANGE...BUT WITH CAPES FROM 1000-2000 J/KG AND SOME RESIDUAL BOUNDARIES COULD POTENTIALLY SEE A SUPERCELL OR TWO...ALTHO THE PRIMARY STORM MODE SHOULD BE MULTICELLULAR. MAIN THREATS WILL BE WIND ALONG WITH SOME MARGINAL SVR HAIL OVR THE I-25 CORRIDOR...AND PERHAPS SLIGHTLY LARGER HAIL TO THE N AND E WHERE SHEAR AND INSTABILITY ARE A BIT HIGHER. BUT THE LATTER WILL LIKELY HOLD OFF TIL THIS EVE DUE TO THE STRONGER CAP. SHOULD SEE A DECENT COVG OF STORMS MOVE ACROSS THE CWA FROM W TO E THIS EVE...WINDING DOWN LATE THIS EVE. SOME LOW CLOUDS AGAIN POSSIBLE OVR THE NRN ZONES BY EARLY WED MORNING. TOMORROW...SHOULD BE A TYPICAL JULY DAY WITH NEAR OR SLIGHTLY ABOVE AVG TEMPS AND MONSOONAL MOISTURE TO CONTEND WITH IN THE AFTERNOON. UPPER WINDS RELAX ON WED...SO MAIN FOCUS WILL SHIFT TOWARDS THE THREAT OF LOCALLY HEAVY RAINFALL WITH AFTERNOON AND EVE STORMS. PROGS INDICATE THAT THE SFC LOW WILL SET UP FARTHER TO THE N AND E TOMORROW AFTERNOON...WITH FRONTAL BOUNDARY EXTENDING THRU CENTRAL KS. THREAT FOR HEAVY RAINFALL WILL FALL MAINLY OVR THE NRN ZONES INCLUDING EL PASO AND KIOWA COUNTIES. ROSE .LONG TERM... (WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SURFACE BOUNDARY REMAINS ALONG OR JUST NORTH OF THE ARKANSAS RIVER THROUGH WED EVENING...WHICH SHOULD KEEP FOCUS FOR HEAVIER RAIN OVER NORTHERN SECTIONS OF THE AREA. NOT MUCH IN THE WAY OF UPPER LEVEL FEATURES TO KEEP STORMS GOING PAST MIDNIGHT...SO WILL TRIM BACK POPS OVER MOST AREAS...KEEPING SOME ISOLATED TSRA OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...WHERE MID-LEVEL MOISTURE LOOKS SLIGHTLY DEEPER. ON THURSDAY...MID LEVEL MOISTURE PLUME REMAINS SOLIDLY IN PLACE OVER THE AREA...THOUGH SOUTHWEST FLOW ALOFT GRADUALLY WORKS DOWN TO THE SURFACE AT MOST LOCATIONS BY AFTERNOON...WITH SURFACE DEWPOINTS FALLING INTO THE 40S ACROSS THE PLAINS. MODELS STILL DEVELOP FAIRLY WIDESPREAD PRECIP BY EARLY EVENING...THOUGH SUSPECT STORM INTENSITY AND RAINFALL POTENTIAL WILL BE LOWER THAN THE PAST FEW DAYS AS SURFACE INSTABILITY LESSENS. CONTINUED TO UNDERCUT GUIDANCE MAX TEMPS THU AFTERNOON...AS 700 MB TEMPS CHANGE LITTLE AND MOS CONTINUES ITS WARM BIAS. AIR MASS APPEARS TO DRY FRIDAY...AS WESTERLY FLOW INCREASES IN RESPONSE TO WEAK UPPER TROUGH EJECTING INTO THE NORTHERN PLAINS. OVER THE MOUNTAINS...BEST MOISTURE SHOULD REMAIN OVER SOUTHERN SECTIONS...WHILE SOUTHERN EDGE OF DRIER AIR LIMITS STORM CHANCES OVER CENTRAL MOUNTAIN ZONES. OVER THE PLAINS...RATHER DIFFUSE FRONTAL BOUNDARY DROPS SOUTH DURING THE DAY...THOUGH BEST UPSLOPE SURGE AND DEEPER MOISTURE SEEMS TO WAIT UNTIL FRIDAY EVENING TO MOVE SOUTH. KEPT ISOLATED TO LOW END SCATTERED POPS OVER MOST ZONES THROUGH FRIDAY EVENING...THOUGH MAY NEED TO INCREASE POPS OVER THE PLAINS IF DEEPER MOISTURE CAN MAKE IT HERE IN TIME. CONTINUED TO UNDERCUT GUIDANCE TEMPS SLIGHTLY FOR MAXES MOST LOCATIONS. FOR SATURDAY AND SUNDAY...PATTERN CONTINUES TO LOOK RATHER WET FOR MOST OF THE REGION...WITH PERSISTENT UPSLOPE PUSHING 60F DEWPOINTS TOWARD I-25 BY SUNDAY AFTERNOON...WHILE WEAK SOUTHERLY FLOW IN THE MID AND UPPER LEVELS KEEPS AIR MASS FAIRLY MOIST OVER THE MOUNTAINS. DIDN'T BOOST POPS TOO MUCH YET...THOUGH IF MODEL TRENDS CONTINUE...MAY NEED HIGHER POPS MANY AREAS BOTH SAT AND SUN. FLOW ALOFT WILL BE VERY WEAK BOTH DAYS...WITH SLOW MOVING STORMS AND A THREAT FOR FLASH FLOODING. CLOUDS AND PRECIP SHOULD KEEP MAX TEMPS BOTH DAYS COOLER THAN AVERAGE FOR A CHANGE. SOUTHWEST FLOW ALOFT INCREASES SLIGHTLY EARLY NEXT WEEK...WITH SOME MODEST DRYING SPREADING OVER THE AREA. STILL MORE THAN ENOUGH MOISTURE FOR AT LEAST ISOLATED STORMS EACH DAY...WITH TEMPERATURES WARNING BACK TO A LITTLE ABOVE SEASONAL NORMALS BY TUE. && .AVIATION...WILL SEE A THREAT FOR TS WITH FREQUENT LTG...BRIEF GUSTY WINDS...AND SMALL GR...OVR THE TAF SITES PARTICULARLY IN THE 22Z-03Z TIME FRAME. DEPENDING ON TS COVERAGE...COULD ALSO SEE SOME MVFR TO LOCALLY IFR CIGS EARLY WED MORNING...PARTICUALRLY FOR KCOS AND NRN EL PASO COUNTY. MORE STORMS ARE EXPECTED WED AFTERNOON. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 545 AM MDT TUE JUL 20 2010 COZ058>089-093>099-211145- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 545 AM MDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS LATE THIS MORNING AND SPREAD INTO THE ADJACENT PLAINS DURING THE AFTERNOON AND EVENING. THE MAIN THREATS WITH THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO STORMS ACROSS THE SOUTHEAST PLAINS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH AT TIMES...HAIL UP TO THE SIZE OF NICKELS AND HAZARDOUS LIGHTNING WILL BE THE PRIMARY METEOROLOGICAL THREATS WITH THUNDERSTORMS EACH DAY. AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL SHOULD BE NOTED FROM SATURDAY INTO NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM MDT ACROSS THE SOUTHEAST PLAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 219 PM MDT TUE JUL 20 2010 COZ081-082-084-085-202045- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 219 PM MDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO... WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...COLORADO SPRINGS. AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EXTREME WEST CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... WEST CENTRAL COLORADO SPRINGS. SCHRIEVER AFB. PETERSON AFB. FALCON. BLACK FOREST. AIR FORCE ACADEMY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 326 PM MDT TUE JUL 20 2010 COZ071-074-075-202200- SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- 326 PM MDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL COSTILLA COUNTY IN SOUTH CENTRAL COLORADO... EXTREME SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... EXTREME WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF SAN LUIS...OR 38 MILES SOUTHEAST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WESTON. STONEWALL. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 329 PM MDT TUE JUL 20 2010 COZ094-202200- EASTERN LAS ANIMAS COUNTY- 329 PM MDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRANSON...OR 36 MILES EAST OF TRINIDAD. THIS STORM WAS NEARLY STATIONARY. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROSE
The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251200, 251209, 251202, 251210, 251201, 251208, 251203, 251204, 251206, 251205, 251207.